What is Pseudoephedrine?

Pseudoephedrine is a decongestant contained in both prescription and over-the-counter medications. It is found naturally in the Ephedra plant species of Russia, Mongolia and China. More commonly, synthetic versions of pseudoephedrine are manufactured in a lab environment. This medication temporarily relieves nasal or sinus congestion caused by allergies, colds, bronchitis, flu or hay fever.

Zyrtec-D, Sudafed Congestion and Claritin-D are common brand name decongestants containing the active ingredient pseudoephedrine.

What does Pseudoephedrine look like?

Pseudoephedrine is available in several different medications and forms including tablets, capsules and liquid solutions.

How is Pseudoephedrine abused?

Pseudoephedrine is sometimes taken in large doses to achieve a euphoric buzz. Young people may take pills orally or snort the contents of open capsules.

This drug is often abused when it is used illegally to produce methamphetamine. For this reason, the DEA created the Combat Methamphetamine Epidemic Act of 2005. The act became law in 2006 and effectively transitioned pseudoephedrine from an over-the-counter to a “behind-the counter” medication. Providers are required to make sales from locked cabinets or behind the pharmacy counter. The law requires buyers to show a photo ID and sets a limited quantity on monthly purchases. Retailers must keep records of the purchase for at least two years.

How does Pseudoephedrine affect a person?

Pseudoephedrine is a decongestant that narrows blood vessels in the nasal and sinus passages, making it easier to breath. It is also a stimulant that can increase heart rate and blood pressure.

What are the health effects/risks of using Pseudoephedrine?

Common side effects of pseudoephedrine may include restlessness, weakness, headache nervousness, excitability, insomnia, stomach pain, changes in heart rate, nausea, vomiting or dizziness. Tremors and painful urination are more serious side effects.

Stimulant effects of pseudoephedrine may trigger fear or anxiety.

Hallucinations, seizures and difficulty breathing could indicate an overdose and possible cardiovascular collapse.

Pseudoephedrine in the news: